Log in
Fungal Infection Trust
1,964 members494 posts

Itraconazole seems to have stopped working

Just after some advise, been on Itraconazole now for around 19 months and it seems to have gradually stopped working to the point where I actually feel worse now than when I first started taking them, I have an appointment with my Specialist on Friday morning and until then have started taking my rescue meds, just wondered if anyone else has had similar problems. thanks

16 Replies
oldestnewest

You do not say why you are taking itraconazole but there is a well described process whereby some Aspergillus infections gradually become resistant to itraconazole and the outcome for the patient is similar to what you describe. Once that happens there are alternative antifungal drugs to use though some are much more expensive.

Reply

Sorry I was diagnosed with ABPA in October 2015.

Reply

Hi Nikki

Sorry to hear you are feeling worse. I was on Itraconazole for 2 years before it also seemed to stop working. My consultant changed my medication to Voriconazole but this gave me really bad side effects. Now changed to Posaconazole which after a couple of months appears to be working well and no side effects. I hope your Friday appointment goes well and you are given an alternative medication.

1 like
Reply

Hi Pete

Dare I ask what the side effects were for the voricinazole? are you uk based?

1 like
Reply

Hi Nikki

It was photosensitivity -- hands and face very red and flaking skin. Its a recognised side effect and was warned to use Factor 50 sun cream whenever out doors. Hope that helps.

1 like
Reply

hi Pete

Thanks for the reply, I currently am suffering with itching all over, no rash just itching in different places all he time, currently take Fexofenadine antihistamine just didn't know if could be part of ABPA.

Reply

Thanks Pete luckily had my holidays this year n don't think we will be getting much sun here but I have plenty of factors 50 just incase did you suffer any of the other 1000 side effects listed xxx

Reply

Hi Nikki

No other side effects thankfully. It was my face and hands that suffered the most even when there was little sun. Hence now on Posaconazole. All the best to you.

Reply

I have been on the voriconazole since Feb and am having the same symptoms of photosensitivity but the medicine is working for me.

Reply

Hi Nikki

Hopefully your specialist will sort you out on Friday. Best of luck.

1 like
Reply

Will update you :-)

1 like
Reply

Went to see specialist Friday and u fortunately he thinks the itraconazole has stopped working he has took numerous bottles of blood to test my liver and kidneys as well as other things given me 10 days steroids and changed me to voriconazole, what a nightmare I had at chemist getting them due to the cost!! Just hope I start to feel better soon

Reply

Hi Nikki

Good to hear that you have been given an alternative medication. When taking Voriconazole make sure you keep covered up when outdoor in the sun and use factor 50 sun cream. As previously posted, I had a very bad photosensitivity reaction when taking Voriconazole. I expect your specialist and chemist will have already advised you. Good luck in the future and hope you begin to feel better.

Reply

Thanks Pete luckily had my holidays this year n don't think we will be getting much sun here but I have plenty of factors 50 just incase did you suffer any of the other 1000 side effects listed xxx

Reply

Well been on the new meds a week today and fingers crossed and touch wood the only side effects I had was flashing lights and insomnia but even they seem to have passed now, and I am feeling a lot better although on research it says the medication can take upto a month to see a benefit I have seen one already

Reply

You can get a good idea of the variety and amount of side effects of any drug at the UK MHRA Yellowcard service yellowcard.mhra.gov.uk/iDAP/ The entry for voriconazole is at info.mhra.gov.uk/drug-analy...

2 likes
Reply

You may also like...